Common OTC Drug Sends Asthma and Eczema Risks Skyrocketing
It almost doubles the risk of eczema. It more than doubles the risk of asthma.
So what exactly is it? Perhaps some dangerous new environmental toxin? Maybe an out-of-control superbug?
Nope, I’m afraid not.
I’m talking about a so-called “safe and mild” over-the-counter medication that hundreds of thousands of parents are unwittingly giving to their children every year. In fact, there’s likely some of it in your medicine cabinet at this very moment.
It’s acetaminophen or, as it’s more commonly known, Tylenol. And, frankly, even though I knew this stuff was bad news…raising a users risk of liver damage…I must admit even I was shocked when I read the latest news. But then I passed very quickly from shock right on through to angry.
We’re not talking about isolated cases of overuse or overdosing here. No, this is moderate to light use that’s leading to these extreme side effects. And yet they’re still pushing these drugs as safe…even for our children!
The ads tell us that when used as directed side effects are rare and that it’s safe enough for even nursing mother’s to use. Clearly this is not the case. In fact, according to scientists at the Medical Research Institute of New Zealand 13- and 14-year olds, who take acetaminophen just once a month, are a staggering 2.5 times more likely to experience asthma symptoms. And those who took a dose only once a year, didn’t fair all that much better, with a 43% increase in asthma symptoms.
The study, published online ahead of print on the American Journal of Respiratory and Critical Care Medicine website, consisted of two written questionnaires and one video questionnaire administered to over 300,000 kids in 50 countries. So, in other words, this was no small study, the thing was massive, leaving little doubt that this over-the-counter medication is a danger to our children.
In addition to the jump in asthma symptoms, researchers found that acetaminophen-containing products are associated with a sharp rise in allergic reactions, ranging from relatively mild stuffy noses and watery or itchy eyes to the much more serious skin condition called eczema.
But these new, and admittedly very troubling, findings aren’t the only things you need to be concerned about when it comes to acetaminophen. Not by a long shot.
With acetaminophen in so many over-the-counter products, accidental overdoses can easily occur when someone combines two or more of them—and can lead to liver damage and even death. Conservative estimates say they are responsible for nearly 500 deaths from liver failure, 56,000 emergency-room visits, and 26,000 hospitalizations every year.
The fact is, that despite what their manufacturers would have us believe, these acetaminophen-containing products are miles away from safe and mild. In fact, I’m thinking, the makers of Tylenol may want to consider changing its tagline from “It’s hospital recommended” to “It’s hospital inducing.”
Oh, and if you haven’t seen our webinar, with HealthierTalk.com contributor Jenny Thompson, “Acetaminophen Warning: When Safe Turns Deadly” I encourage you to take just a couple of minutes to watch it now.
About the author
An enthusiastic believer in the power of natural healing, Alice has spent virtually her entire 17-year career in the natural-health publishing field helping to spread the word.
She is an advocate of self-education and is passionate about the power of group knowledge sharing, like the kind found right here on HealthierTalk.com. Alice loves to share her views on holistic and natural healing as well as her, sometimes contentious, thoughts on the profit-driven inner workings of traditional medicine.
Follow Alice and HealthierTalk on Twitter.